Alert archive / North Carolina / Tornado Warnings in 2017

Tornado Warning 13, NWS Blacksburg, VA

October 8, 2017Wilkes County, North Carolina

NWS Blacksburg, VA issued this tornado warning at Oct 8, 2017, 6:08 PM EDT for Wilkes County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2017, 6:08 PM EDT (22:08 UTC)
Expired
Oct 8, 2017, 6:30 PM EDT
In force
22 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 145 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WFUS51 KRNK 082208
TORRNK
NCC193-082230-
/O.NEW.KRNK.TO.W.0013.171008T2208Z-171008T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
608 PM EDT SUN OCT 8 2017

The National Weather Service in BLACKSBURG has issued a

* Tornado Warning for...
  Southwestern Wilkes County in northwestern North Carolina...

* Until 630 PM EDT

* At 605 PM EDT, a confirmed tornado was located over Lenoir, moving
  north at 30 mph.

  HAZARD...Damaging tornado. 

  SOURCE...Hudson NC fire department confirmed a tornado in Hudson 
           in Caldwell County. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Darby...
  Wilkesboro Reservoir...
  Buck...
  Elkville...
  and Maple Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground moving north from eastern 
Caldwell County. TAKE COVER NOW! Move to a basement or an interior 
room on the lowest floor of a sturdy building. Avoid windows. If you 
are outdoors, in a mobile home, or in a vehicle, move to the closest 
substantial shelter and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
      3608 8143 3607 8144 3609 8146 3609 8147
      3610 8148 3610 8152 3614 8151 3619 8146
      3625 8147 3618 8122 3600 8130 3600 8132
TIME...MOT...LOC 2205Z 194DEG 27KT 3590 8149 

TORNADO...OBSERVED
HAIL...0.00IN

$$

Loconto

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Oct 8, 2:56 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Oct 8, 2:56 PM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
256 PM EDT Sun Oct 8 2017

.SYNOPSIS...
Tropical Depression Nate will progress through the Tennessee
Valley early this evening, then across the Ohio Valley
overnight. The remnants of Nate will continue heading northeast
through West Virginia and Pennsylvania early Monday with a cold
front following in its wake across our region Monday afternoon.
This front will briefly stall to our south, but then progress
north again as a warm front starting Tuesday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 225 PM EDT Sunday...

Have expanded the Flash flood Watch into Tazewell county. RFC
forecast for the North Fork of the Holston River had the site
going to action stage tomorrow evening. Expecting enough
rainfall tonight that smaller streams have an enhanced threat of
flooding across the watch area.

Have expanded the Wind Advisory for tonight. Through 03Z/11PM
surface through 850mb winds are out of the southeast and
downsloping will enhance winds in areas like Tazewell and Mercer
counties. For much of the period from 22Z/6PM through 12Z/8AM
3KM NAM was showing the potential for strong winds at higher
elevations in southwest Virginia and northwest North Carolina,
especially along the southern Blue Ridge. 850MB winds may be as
high as 65 knots. So Advisory now covers into Mercer County WV
and along the Blue Ridge through Floyd and Patrick Counties.

Radar showed a well defined band of showers and thunderstorms
associated with Tropical Depression Nate from eastern Tennessee
into northern Florida. Models show good consensus bringing the
leading edge of this band into Watauga County around 22Z/6PM and
progressing the tropical precipitation southwest to northeast
across the region by 15Z/10AM Monday. Much of any heavier
precipitation will fall in the 00Z/8PM to 12Z/8AM time frame. By
Monday morning winds turn to the west and the remnants of Nate
will be well to the north. West winds will favor diminishing
precipitation and cloud east of the Blue Ridge Monday afternoon.

Guidance was forecasting steady or rising temperatures
overnight. Challenging to agree with rising nightime
temperatures in October but agree there will be no change in air
mass. Will use a non-diurnal trend for hourly temperatures
tonight.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 230 PM EDT Sunday...

Remnants of Nate will move off the New England shore Monday
night. In the wake of Nate, a baroclinic zone will lay over the
Carolinas Monday night, then lifts north over the area on
Tuesday. Models are displaying a weak surface ridge developing
over southern Virginia Tuesday night. Even though this surface
ridge looks like a weak insitu wedge with easterly flow and
diabatic cooling, it does not have a true parent center.
Regardless of this feature's classification, weak isentropic
lift over a high PWAT/theta-E environment will bring either
light rain, drizzle, low clouds and/or fog to the area,
especially along and east of the Blue Ridge. Damp and dreary
conditions remain over the area into late Wednesday morning. By
Wednesday afternoon, pressure falls over the Ohio Valley may
help this surface feature dissipate over the area to see some
sun. Rain chances decrease, but fog and/or low stratus cloud
deck likely to return Wednesday night.

Temperatures will be cooler than what we have been seeing, but
still running warmer than normal. Highs each afternoon will
primarily be in the 70s. Overnight lows will be generally in the
60s.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 230 PM EDT Sunday...

The upper level ridge that has been along the southeast coast
over the weekend will retrograde westward along the Gulf States
during the work week. The center of this ridge may actual move
over eastern Texas by Friday. This ridge will expand from the
Gulf states and cover the Tennessee Valley and the southern
Appalachains Mountains by next weekend.

To start the period, Thursday afternoon temperatures will be
close to seasonal with most locations in the low 70s. Afternoon
temperatures will warm a few degrees each day. By Sunday,
temperatures will range from the upper 70s to lower 80s. There
will be chances for showers each afternoon, but areal coverage
and duration will be limited to cover with a PoP less than 20
percent.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 140 PM EDT Sunday...

Western edge of light to moderate showers extended from eastern
West Virginia to eastern Tennessee. Widespread MVFR ceilings
over southern Virginia and northern North Carolina with LIFR
ceilings along the Blue Ridge south of Roanoke into northwest
North Carolina.

Moderate to heavy showers will spread across the region late
this afternoon and evening. High confidence that the leading
edge of the precipitation associated with Tropical Depression
Nate will reach the northwest North Carolina mountains around
22Z/6PM. Expect a bulk of the heavier precipitation and lower
visibilities to impact KROA, KBCB, KLYH, KDAN, KBLF, AND KLWB
between 00Z/8PM and 12Z/8AM with MVFR to IFR ceilings and
visibilities with rain. The remnants of the tropical depression
will be well north of the region after 12Z/8AM Monday.

Winds will be gusty out of the southeast to south. Have kept
LLWS in the KROA, KLWB, KBLF, KBCB tafs. Surface wind gusts will
be strongest at KBLF while the wind is from the southeast which
should be through 03Z. Gusts up to 35 knots are possible there.
Surface winds will turn to the west on Monday morning. This may
keep MVFR clouds over the mountains through much of the day,
but ceilings should lift east of the Blue Ridge. Confidence is
low to moderate on improvement at KLYH and KDAN by the 18Z/2PM
end of the TAF forecast period.

Extended Aviation Discussion...

A weak front will stall across VA/NC on Tuesday. This boundary
will bring the chance for sub VFR ceilings and showers for a
line south of KBLF, KROA and KLYH Tuesday and Tuesday night. A
wave tracking along this boundary will likely bring rain to the
region for Wednesday. High pressure and drier weather return on
Thursday and Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 6 PM this evening to noon EDT Monday for
     VAZ007-009-010-012-015>017-032.
     Flash Flood Watch from 8 PM EDT this evening through Monday
     morning for VAZ007-009-015.
NC...Wind Advisory from 6 PM this evening to noon EDT Monday for
     NCZ001>003-018-019.
     Flash Flood Watch from 8 PM EDT this evening through Monday
     morning for NCZ001-002-018.
WV...Wind Advisory from 6 PM this evening to noon EDT Monday for
     WVZ042.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/DS
Hazardous weather outlook, Oct 8, 5:00 PM EDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
500 PM EDT Sun Oct 8 2017

NCZ003-019-VAZ010-012-016-017-032-092100-
Surry-Wilkes-Bland-Wythe-Carroll-Floyd-Patrick-
500 PM EDT Sun Oct 8 2017

...WIND ADVISORY IN EFFECT UNTIL NOON EDT MONDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ011-013-014-018>020-WVZ043-044-507-508-092100-
Giles-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
500 PM EDT Sun Oct 8 2017

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ042-092100-
Mercer-
500 PM EDT Sun Oct 8 2017

...WIND ADVISORY IN EFFECT UNTIL NOON EDT MONDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ022>024-033>035-043>047-058-059-092100-
Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
500 PM EDT Sun Oct 8 2017

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009-015-092100-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Grayson-
500 PM EDT Sun Oct 8 2017

...WIND ADVISORY IN EFFECT UNTIL NOON EDT MONDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
MONDAY MORNING...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flash Flood Watch.

In addition, a few thunderstorms this evening could bring isolated
wind damage or a tornado, mainly in North Carolina.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ004-020-092100-
Stokes-Yadkin-
500 PM EDT Sun Oct 8 2017

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...Tonight.

A thunderstorm or two this evening could bring a period of damaging
winds or an isolated tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 4:31 AM EDTWind AdvisoryRNKAlleghany, Ashe, Surry, Watauga, Wilkes29 hr
Oct 8, 4:39 AM EDTFlash Flood WatchRNKAlleghany, Ashe, Watauga22 hr
Oct 8, 6:29 PM EDTTornado Warning Tornado observedRNKAshe, Watauga, Wilkes31 min
Oct 8, 7:01 PM EDTSpecial Weather StatementRNKAshe44 min
Oct 8, 7:55 PM EDTSpecial Weather StatementRNKAshe, Watauga50 min

Nearby

Tornado Warnings in North Carolina, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.